Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 194, NWS Amarillo, TX

August 31, 2002Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 31, 2002, 7:10 PM CDT for Cimarron County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2002, 7:10 PM CDT (00:10 UTC)
Expired
Aug 31, 2002, 8:00 PM CDT
In force
50 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 175 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1518 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS54 KAMA 010010
SVRAMA
OKC025-010100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 800 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BOISE CITY...MOVING EAST
  AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BOISE CITY...KEYES AND GRIGGS

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3676 10256 3654 10280 3651 10212 3687 10220

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:16 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 31, 2:16 PM CDT, 4 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
216 PM CDT SAT AUG 31 2002

LEE-SIDE TROUGH IS ALONG THE FRONT RANGE OF NORTHERN NEW MEXICO AND
SOUTHERN COLORADO. CONVECTION HAS STARTED ALONG THE BLACK MESA FROM
NEAR RATON EASTWARD. OTHER CONVECTION HAS DIED DOWN IN THE SOUTHEAST
ZONES FOR NOW. BEST INSTABILITY AND LIFT WILL REMAIN ALONG THE
WESTERN ZONES IN AREA OF BEST CAPE AND LI/S. SOME UPPER LEVEL JET
ENERGY AND A WEAK SHORT WAVE ARE EXPECTED TO MOVE EAST THROUGH
COLORADO THIS EVENING...SO THIS MAY HELP THE CONVECTION OVER THE
MOUNTAINS TO MOVE EAST. GRANADA AND TUCUMCARI PROFILERS SUGGEST THAT
THE CONVECTION SHOULD ONLY SLOWLY MOVE EAST. WITH THIS IN MIND...WE
DECIDED TO GO WITH THE HIGHER POPS IN THE NORTHWEST. THE SEVERE
THREAT LOOKS TO BE LOWER TODAY THAN YESTERDAY. HOWEVER...WET BULB
ZERO TEMPS ARE LOWER TODAY. BUT WE DO NOT HAVE THE MID AND UPPER
LEVEL SHEAR THAT WE HAD YESTERDAY. STORMS WILL STILL MOVE SLOWLY
AND THEY SHOULD PACK A LOT OF RAIN...SO WILL MENTION HEAVY RAIN IN
THE ZONES.

PATTERN DOES NOT CHANGE MUCH FOR SUNDAY. LEE-SIDE TROUGH WILL MOVE A
LITTLE FURTHER EAST AND SHARPEN. THIS COULD PROVIDE ENOUGH LIFT
TO GET CONVECTION GOING AGAIN SUNDAY EVENING. ANOTHER SHORT WAVE
MOVES THROUGH COLORADO AS WELL SUNDAY NIGHT...SO WILL ADD SOME 20
PERCENTERS TO THE NORTHERN ZONES

UPPER HIGH IS STILL FORECAST TO BUILD AND EXPAND ACROSS MUCH OF THE
SOUTHERN AND EASTERN U.S. BY MIDWEEK. IF THIS HAPPENS...WE SHOULD
SEE A DRYING TREND ACROSS THE PANHANDLES...AS SUBTROPICAL MOISTURE
WILL BE SHUNTED NORTHWARD THROUGH THE SOUTHERN ROCKIES.

A FEW NUMBERS TO PONDER:

AMARILLO    63 90 63 91 /  20 00 00 00
BEAVER      65 92 64 92 /  20 00 20 00
BOISE CITY  59 87 59 89 /  40 00 20 00
BORGER      63 91 63 92 /  20 00 20 00
BOYS RANCH  61 90 63 90 /  30 00 00 00
CANYON      62 90 64 91 /  20 00 00 00
CLARENDON   68 92 67 92 /  20 00 00 00
DALHART     61 89 60 90 /  40 00 20 00
GUYMON      64 92 64 92 /  20 00 20 00
HEREFORD    61 90 64 91 /  30 00 00 00
LIPSCOMB    66 92 64 92 /  20 00 20 00
PAMPA       67 91 66 92 /  20 00 00 00
SHAMROCK    68 93 67 92 /  20 00 00 00
WELLINGTON  68 93 68 93 /  20 00 00 00

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.